Nevada, 2009

Winter Weather in Nevada, January 22, 2009

January 22, 2009 · NWS LKN · 3 events in 3 counties and zones

Freezing rain caused numerous traffic accidents throughout Elko county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Freezing rain caused numerous traffic accidents throughout Elko county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 22, 4:43 AM PST, 17 minutes earlier.

Area forecast discussion, Jan 22, 4:43 AM PST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
443 AM PST THU JAN 22 2009

.SYNOPSIS...A SERIES OF LOW PRESSURE SYSTEMS WILL BRING UNSETTLED
WEATHER TO THE REGION THROUGH EARLY NEXT WEEK. TEMPERATURES WILL
BE SLIGHTLY ABOVE NORMAL THROUGH SATURDAY...TURNING SLIGHTLY
COLDER SATURDAY NIGHT...SUNDAY...AND INTO NEXT WEEK. SMALL SNOW
ACCUMULATIONS WILL LIKELY IN THE MOUNTAINS THROUGH SATURDAY...WITH
VALLEY AND MOUNTAIN ACCUMULATIONS POSSIBLE SATURDAY NIGHT THROUGH
TUESDAY.
&&

.SHORT TERM...TODAY THROUGH SATURDAY. COMPLEX PATTERN OVER THE
NEXT THREE DAYS. PRIMARY SUPPORT FOR PRECIPITATION IS UPPER
DIVERGENCE FROM 100KT JET. ISENTROPIC LIFT IS NOT EVIDENT. WENT
WITH FORECAST SOUNDINGS INSTEAD OF 700MB TEMPS FOR PRECIP TYPE.
WARM AIR ALOFT THIS MORNING COULD GIVE US SPOTTY FREEZING RAIN NE
THIRD OF FCST AREA. AFTER THAT TEMPS ALOFT BEGIN TO COOL. PRECIP
TYPE THROUGH THE SHORT TERM WILL BE PRIMARILY RAIN IN VALLEYS
IN THE DAYTIME...AND A RAIN/SNOW MIX AT NIGHT. THE MOUNTAINS WILL
SEE A RAIN/SNOW MIX IN THE DAYTIME...AND SNOW AT NIGHT. HOWEVER...
RUN-TOTAL QPF THROUGH THE NEXT 3 DAYS IS UP TO AN INCH NORTH AND A
HALF INCH SOUTH...DUE IN PART TO HEALTHY PWS OF 0.50 TO 0.60
INCHES THROUGH FRIDAY NIGHT. PWS DIMINISH TO 0.30 TO 0.40 INCHES
SATURDAY. BEST CHANCE FOR SIGNIFICANT SNOW WILL BE IN THE
MOUNTAINS OF NORTHERN HUMBOLDT AND NORTHERN ELKO COUNTIES. HIGHER
ELEVATIONS OF THE RUBIES WILL ALSO SEE A FEW INCHES. BEST SHOT OF
SNOW COULD BE FRIDAY...WITH WEAK CAA BRUSHING THE NORTH. REA

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. A LONG-WAVE TROUGH
WILL BE SITTING OVER THE WESTERN UNITED STATES THROUGH THE LONG
TERM...SO THE PERIOD WILL BE RATHER UNSETTLED. AT THE
START...SATURDAY NIGHT...A SHORT-WAVE TROUGH WILL EXTEND
SOUTHWESTWARD FROM NEAR SAN FRANCISCO INTO THE PACIFIC. A STRONGER
PIECE OF ENERGY WILL BE DIVING SOUTHWARD ALONG THE PACIFIC COAST
FROM WESTERN CANADA...AND THESE TWO FEATURES COMBINING WILL RESULT
IN A CLOSED-LOW FORMING OVER CALIFORNIA BY EARLY MONDAY. SOME ENERGY
AND PACIFIC MOISTURE WILL ESCAPE THE CLOSED LOW...EJECTING EASTWARD
SATURDAY NIGHT AND SUNDAY...AND THIS WILL KEEP SCATTERED SHOWERS
GOING ACROSS THE REGION.

THE GFS AND ECMWF HAVE NOW SWAPPED PLACES COMPARED TO LAST
NIGHT...WITH THE GFS NOW EJECTING THE CLOSED LOW FASTER THAN THE
ECMWF. HOWEVER...WHILE THE ECMWF DOES LINGER THE SYSTEM...IT SENDS
IT FAR ENOUGH SOUTH SO THAT BY THE MIDDLE OF NEXT WEEK THE WEATHER
SHOULD START TO DRY OUT AROUND HERE. STEADIEST PRECIPITATION WITH
THE CLOSED LOW IS EXPECTED TO AFFECT THE SOUTHERN AND WESTERN
PORTIONS OF THE CWA...MAINLY SUNDAY NIGHT AND MONDAY. HAVE BUMPED UP
POPS FOR MUCH OF THE SATURDAY NIGHT THROUGH MONDAY PERIOD...WHILE
LOWERING THEM IN THE MIDDLE OF THE WEEK. RCM &&

.AVIATION...STORM SYSTEM MOVING INTO THE REGION WILL PROVIDE MAINLY
RAIN SHOWERS ACROSS THE REGION TODAY. THERE COULD BE A FEW SLEET
PELLETS OR A VERY BRIEF PERIOD OF FREEZING RAIN AT KEKO EARLY THIS
MORNING AS THE PRECIPITATION STARTS...BUT TEMPERATURES SHOULD
RAPIDLY RISE ABOVE FREEZING ONCE IT DOES START. SHOWERS WILL BE MOST
CONCENTRATED AT KWMC AND KEKO DURING THE DAYLIGHT HOURS TODAY...WITH
SHOWERS BECOMING MORE NUMEROUS AROUND KELY AND KTPH THIS AFTERNOON
AND EVENING. CIGS AND VISIBILITY CAN DROP INTO MVFR RANGE TODAY AT
KWMC AND KEKO...AND DURING THE AFTERNOON AND EVENING AT KTPH AND
KELY. WINDS WILL BE LIGHT. RCM
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&

90/93/93
Hazardous weather outlook, Jan 21, 5:37 AM PST, 23 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
537 AM PST WED JAN 21 2009

NVZ013-030>037-221345-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
537 AM PST WED JAN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS WILL BE POSSIBLE LATE TONIGHT THROUGH
FRIDAY...WITH AN INCH OR TWO OF SNOW POSSIBLE THURSDAY NIGHT IN
THE MOUNTAINS OF NORTHERN ELKO AND HUMBOLDT COUNTIES.

COLDER AIR WILL PUSH INTO THE FORECAST AREA SUNDAY...BRINGING THE
CHANCE OF MORE WIDESPREAD SNOW...WITH AN INCH OR TWO ACCUMULATION
POSSIBLE IN VALLEYS...AND A FEW INCHES POSSIBLE IN THE MOUNTAINS.
THE PATH AND STRENGTH OF THIS STORM IS STILL HIGHLY UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SNOW FALL TOTALS ACCORDING TO
STANDARD OPERATING PROCEDURE.

REA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Sw & Sc Elko

When
January 22, 5:00 AM PST to 8:00 AM PST
Where
Sw & Sc Elko forecast zone
Deaths
0 direct, 2 indirect
Reported by
NWS Employee

Law enforcement reported numerous traffic accidents due to ice covered roads from light freezing rain. One of the accidents near mile marker 338 (west of Wells) resulted in 2 fatalities from an overturned vehicle.

Winter Weather, N Elko Cnty

When
January 22, 5:30 AM PST to 9:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
Law Enforcement
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Law enforcement reported several traffic accidents due to ice covered roads from light freezing rain.

Winter Weather, X E Elko

When
January 22, 5:30 AM PST to 9:00 AM PST
Where
X E Elko forecast zone
Reported by
Law Enforcement
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Law enforcement reported several traffic accidents due to ice covered roads from light freezing rain.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Sw & Sc Elko2009-01-2276FemaleVehicle/Towed TrailerIndirect
Winter Weather, Sw & Sc Elko2009-01-2280MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142568, 142565, 142570.